Louisiana, 2009Tornado and Flash Flooding in Louisiana, December 14 to 15, 2009
December 14 to 15, 2009 · NWS LIX · 7 events in 5 counties and zones
Widespread heavy rain fell on saturated ground across areas of southeast Louisiana, primarily to the south and southwest and Lake Pontchartrain. Isolated severe weather also occurred with some of the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rain fell on saturated ground across areas of southeast Louisiana, primarily to the south and southwest and Lake Pontchartrain. Isolated severe weather also occurred with some of the thunderstorms. The heavy rain and severe weather resulted from a series of upper level disturbances moving across the region in combination with a stationary frontal boundary draped across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 14, 11:51 AM CST, 59 minutes earlier.
Area forecast discussion, Dec 14, 11:51 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 AM CST MON DEC 14 2009
.AVIATION...
WIDESPREAD SHOWER AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE PERIOD. SOME OF THESE STORMS WILL HAVE FREQUENT
LIGHTNING. VIS WILL FLUCTUATE UP AND DOWN BETWEEN STORMS WITH VIS
INCREASING DURING RAIN AND GOING BACK DOWN AS BR/FG RETURNS WHEN
THE RAIN STOPS. CIGS WILL IMPROVE LITTLE TODAY WITH VLIFR TO LIFR
PREVAILING. NOT EXPECTING MUCH CHANGE IN THE NEXT 24 HRS.
&&
.PREV DISCUSSION... /ISSUED 917 AM CST MON DEC 14 2009/
UPDATE...
..SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. VERY DENSE FOG HAS
FORMED UNDER THE INVERSION THIS MORNING AS DEW POINT DEPRESSIONS
ARE AT ZERO DEGREES IN THAT LAYER. A VERY MOIST SOUNDING FOR
MIDDLE DECEMBER...WITH A PW OF 1.63 INCHES. SOUNDING SHOWS
TEMPERATURES WILL ONLY HAVE TO WARM FROM THE CURRENT TEMPERATURE OF
66 UP TO 72 DEGREES IN ORDER FOR THE FOG TO BURN OFF WHICH WILL
THEN ALLOW FOR CONVECTION TO BEGIN TO FIRE UP LATER THIS MORNING.
WINDS ARE VERY UNIFORM FROM THE SOUTHWEST THROUGHOUT THE ENTIRE
SOUNDING.
PREV DISCUSSION... /ISSUED 725 AM CST MON DEC 14 2009/
UPDATE...
UPDATED FORECAST TO INITIATE FLASH FLOOD WATCH AT PRESENT INSTEAD
OF AT 18Z...AS PRECIPITATION ALREADY BREAKING OUT JUST NORTH OF
WARM FRONT ALONG COAST. NO OTHER SIGNIFICANT CHANGES TO GOING
FORECAST. 35
PREV DISCUSSION... /ISSUED 321 AM CST MON DEC 14 2009/
SYNOPSIS...
OLD STATIONARY FRONT CURRENTLY SITTING ALONG THE GULF COAST WITH
DENSE FOG TO THE NORTH OF THE FRONT...AND LIGHT SOUTH WINDS TO THE
SOUTH OF THE FRONT. TEMPERATURES GENERALLY IN THE 60S AT 09Z.
SHORT TERM...
AS WEAK DISTURBANCE MOVES NORTHEASTWARD THROUGH THE NORTHERN
GULF...WE SHOULD GRADUALLY SEE A LITTLE NORTHWARD MOVEMENT OF THE
WARM FRONT DURING THE MORNING HOURS...WHICH SHOULD EASE THE FOG
SOMEWHAT. WILL CONTINUE DFA UNTIL 15Z...BUT WOULD NOT BE SHOCKED
IF IT EVENTUALLY NEEDS EXTENDED FOR AN HOUR OR TWO.
ISENTROPIC LIFT INCREASES AGAIN BY LATE MORNING AS ANOTHER SOUTHERN
STREAM SHORTWAVE APPROACHES...ALLOWING RAIN TO REDEVELOP. RAIN
EXPECTED TO CONTINUE...ALONG WITH ISOLATED TO SCATTERED
THUNDER...UNTIL PASSAGE OF JET MAXIMA AROUND MIDDAY ON TUESDAY.
WITH 00Z GFS POTENTIALLY HAVING FEEDBACK ISSUES...AND QPF ON 00Z
NAM RUN SIGNIFICANTLY UNDERDONE...WILL GO ALONG HPC
GUIDANCE...WITH WIDESPREAD 1.5 TO 3.0 RAINFALL TOTALS
EXPECTED...AND HIGHER AMOUNTS POSSIBLE. FFA TO CONTINUE THROUGH
DAYTIME HOURS TUESDAY. WHILE ISOLATED STRONG WIND GUSTS
POSSIBLE...WEAK LAPSE RATES SHOULD PREVENT WIDESPREAD SEVERE
WEATHER ISSUES.
PASSAGE OF JET MAXIMA ON TUESDAY WILL ALLOW COLD FRONT TO FINALLY
MOVE THROUGH THE AREA. ECMWF TIMING APPEARS TO BE THE ACCEPTED
SOLUTION AT THIS POINT. THIS USHERS IN DRIER AND COOLER AIR INTO
THE AREA FOR WEDNESDAY. TEMPERATURE GUIDANCE FOR TUESDAY AND
WEDNESDAY SHADED TOWARD 13/21Z SREF NUMBERS...WHICH ARE WARMER
THAN MAV BUT COOLER THAN MET. 35
LONG TERM...
AS EASTERN TROF DEVELOPS...FLOW OVER OUR AREA BECOMES NORTHWEST...BUT
WE DO NOT IMPORT UNREASONABLY COLD AIR FROM THE NORTH AT THIS
TIME. THIS IS GENERALLY A DRY PATTERN. PREVIOUS FORECAST CARRIED
THIS AND IT FOLLOWS THE GFS SOLUTION. TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL WITH THIS SOLUTION.
I DO NOTE THAT THE 14/00Z ECMWF SOLUTION DOES BRING A SHORTWAVE
OUT OF OLD MEXICO ACROSS THE NORTHERN GULF ON FRIDAY...WHICH WOULD
HAVE THE POTENTIAL TO SPREAD RAIN BACK INTO THE AREA ON FRIDAY.
UPPER TROF ON THIS SOLUTION IS ALSO CONSIDERABLY FURTHER WEST BY
SUNDAY...BRINGING MUCH COLDER AIR INTO THE AREA BY THE END OF THE
WEEKEND. OBVIOUSLY...QUITE A SPREAD IN SOLUTIONS FOR THE MEDIUM
RANGE...AND FORECAST BUST POTENTIAL IS GREATER THAN NORMAL.
AVIATION...
WIDESPREAD DENSE FOG PRODUCING LIFR CONDITIONS COVERS THE REGION
EARLY THIS MORNING. FOG WILL BE SLOW TO DISSIPATE THIS MORNING.
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP OVER SOUTHEAST LA AND
SOUTHERN MISSISSIPPI MAINLY THIS AFTERNOON IN THE RIGHT ENTRANCE
QUADRANT OF AN UPPER LEVEL JET WHICH WILL WILL PRODUCE IFR CEILINGS
AND VISIBILITY RESTRICTIONS.
MARINE...
ADVECTION FOG PRODUCED BY WARM MOIST ARE MOVING OVER COOLER COASTAL
WATERS AND TIDAL LAKES IS THE MAIN PROBLEM FOR THIS MORNING.
OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED. A COLD FRONT WILL MOVE
DOWN THE PLAINS TODAY AND THROUGH THE COASTAL WATERS LATE MONDAY
NIGHT AND TUESDAY. STRONG HIGH PRESSURE WILL BUILD BEHIND THE FRONT
WEDNESDAY THROUGH FRIDAY CAUSING SMALL CRAFT CONDITIONS AND ROUGH
SEAS TO DEVELOP BY TUESDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 62 62 38 / 80 90 90 10
BTR 73 64 64 41 / 80 90 90 10
MSY 73 64 67 46 / 80 90 90 30
GPT 72 63 66 45 / 80 90 90 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&Hazardous weather outlook, Dec 14, 11:06 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 AM CST MON DEC 14 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-151200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1106 AM CST MON DEC 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS AND FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE EXPECTED RETURN OF HEAVY
RAIN. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
ISOLATED STRONG WIND GUSTS AND OCCASIONAL LIGHTNING THIS AFTERNOON
AND TONIGHT.
RIVER FLOODING...
SEVERAL AREA RIVERS ARE EITHER IN FLOOD OR FORECAST TO RISE TO FLOOD
STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS...STATEMENTS AND RIVER FORECASTS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS AND FLASH FLOODING...
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH THE DAYTIME HOURS ON
TUESDAY. STORM RAINFALL TOTALS OF 2 TO 3 INCHES ARE LIKELY ACROSS
MOST OF THE AREA...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.
OCCASIONAL LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS DURING THE DAYTIME HOURS.
RIVER FLOODING...
SEVERAL AREA RIVERS WILL REMAIN NEAR TO ABOVE FLOOD STAGE...AND
HEAVY RAINFALL TODAY INTO TUESDAY COULD LEAD TO EVEN HIGHER FLOOD
CRESTS AND POSSIBLY ADDITIONAL RIVERS GOING TO FLOOD BY MID WEEK.
PLEASE REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER
FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY REPORTS OF STREET FLOODING OR
FLASH FLOODING THROUGH TUESDAY TO THE NATIONAL WEATHER SERVICE OR
LOCAL LAW ENFORCEMENT.
24/RR
Event by event
5 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Ascension
- When
- December 14, 12:50 PM CST to 10:00 PM CST
- Where
- Ascension County, Gonzales to 1.7 mi W of Lake
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.230, -90.920
Heavy rainfall resulted in widespread and significant street flooding in Gonzales and the surrounding areas. Flood waters approached some homes.
Flash Flood, Terrebonne
- When
- December 14, 7:50 PM CST to December 15, 2:00 AM CST
- Where
- Terrebonne County, 0.91 mi NNW of Crozier to 1.21 mi NW of Hollywood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.542, -90.755
Heavy rainfall resulted in widespread and significant street flooding in Houma and the surrounding areas. Flood waters threatened a few homes.
Flash Flood, Lafourche
- When
- December 14, 7:50 PM CST to December 15, 2:00 AM CST
- Where
- Lafourche County, 3 mi WNW of Lockport to 0.4 mi S of Leighton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.659, -90.599
Heavy rainfall resulted in widespread and significant street flooding in central and northern Lafourche Parish. Flood waters threatened a number of homes in Thibodaux and Raceland.
Flash Flood, St. Charles
- When
- December 14, 9:15 PM CST to December 15, 11:00 AM CST
- Where
- St. Charles County, Destrehan to 0.96 mi NNE of St Rose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.970, -90.380
Heavy rainfall resulted in widespread street flooding with several roads closed due to high water in the Destrehan, Boutte, and St. Rose areas. In Boutte, 15 homes were flooded and about 100 others were threatened by flood waters.
Flash Flood, Jefferson
- When
- December 14, 11:20 PM CST to December 15, 8:00 AM CST
- Where
- Jefferson County, 0.81 mi WSW of Southport to 0.89 mi NE of Kenner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.965, -90.182
Heavy rain resulted in widespread street flooding. Sections of Veterans Boulevard were covered by 12 inches of water while areas of Airline Highway were covered by 18 inches of water.
Tornado, Jefferson
- When
- December 15, 5:20 AM CST to 5:23 AM CST
- Where
- Jefferson County, 0.4 mi SW of Westwego to 0.21 mi SSW of Westwego
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 29.896, -90.135
A weak tornado briefly touched down near the intersection of West Bank Expressway and Victory Drive resulting in minor damage. The tornado snapped large tree limbs, broke off two power poles, and knocked down power lines along West Bank Expressway.
Thunderstorm Wind, Jefferson
- When
- December 15, 5:27 AM CST
- Where
- Jefferson County, Westwego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.900, -90.130
Thunderstorm winds knocked down powerlines.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 14 to 16, 20091 death · 6 injured · 3 events
- Flash Flooding and Flooding in Alabama, December 14 to 15, 2009$2.3 million · 50 kt wind · 18 events
- Flash Flooding and Lightning Strikes in Mississippi, December 14 to 15, 2009$202,000 · 9 events
- Flash Flooding in Alabama, December 14, 2009$55,000 · 5 events
- Dense Fog in Florida, December 14, 20094 injured · 1 event
- Flash Flooding and Flood in Louisiana, December 14 to 15, 2009$25,000 · 0.88 in hail · 5 events
- Extreme Cold in North Dakota, December 14 to 15, 200910 events
- Winter Storm and Heavy Snow in Washington, December 14 to 16, 20097 events
- Tornadoes and Flash Flooding in Alabama, December 14 to 15, 2009$5,000 · EF0 · 6 events
- Ice Storm and Heavy Snow in Washington, December 14 to 16, 20096 events
- Ice Storm and Heavy Snow in Oregon, December 14 to 16, 20093 events
- Heavy Snow in Oregon, December 14 to 15, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208809, 208813, 208814, 208815, 208816, 208820, 208819.